Illinois, 2007

Hail and Damaging Winds in Illinois, October 18, 2007

October 18, 2007 · NWS ILX · 13 events in 7 counties and zones

A strong cold front moved through central and southeast Illinois during the afternoon hours of the 18th. Severe thunderstorms developed along and ahead of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front moved through central and southeast Illinois during the afternoon hours of the 18th. Severe thunderstorms developed along and ahead of this front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 18, 2:01 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 18, 2:01 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT THU OCT 18 2007

.DISCUSSION...
ISSUED 154 PM CDT THU OCT 18 2007

UPPER LEVEL LOW CONTINUING TO DEEPEN OVER THE UPPER
MIDWEST...CURRENTLY CENTERED OVER SRN MN ACCORDING TO IR SAT
IMAGERY. DEEP DRY SLOT PUSHING THRU THE REGION TODAY BEHIND THIS
MORNINGS CONVECTIVE ACTIVITY. WATCHING THE COLD FRONT PUSH
THROUGH AS WELL...WAITING FOR CONVECTIVE INITIATION ALONG THE
BOUNDARY. THIS ANTICIPATED CONVECTION IS THE MAIN ISSUE FOR THE
SHORT TERM...AND THE NEXT IS ANOTHER FRONT DUE AT THE BEGINNING OF
THE WORK WEEK...IN ADDITION TO THE PATTERN SHIFT IN GENERAL.

MODELS HAVE BEEN LACKING CONSISTENCY...AND THIS TENDENCY IS
CONTINUING IN THE WAKE OF THE CURRENT SYSTEM. BEHIND THIS
LOW...THE GFS REMAINS VERY AMPLIFIED...WITH ALMOST MERIDIONAL
FLOW IN THE MED-LONG RANGE OUT OF CANADA...BRINGING SIGNIFICANTLY
COOLER AIR...WITH THE ECMWF ONLY MARGINALLY LESS SO. MOS IS
STRUGGLING TO KEEP UP. AS FOR THE OTHER MODELS...THE CANADIAN IS
THE MORE CONSERVATIVE THAN EITHER THE ECMWF OR THE GFS FOR THE
LONG TERM.

LOOKING AT TELECONNECTIONS...THE AO IS HINTING AT
RUNNING NEGATIVE...OR INTO A PHASE OF HIGHER ARCTIC PRESSURE. THIS
PUSHES COOLER AIR INTO THE CONUS. GFS/ECMWF/CAN GLOBAL ALL IN
AGREEMENT THAT COOLER AIR IS ON THE WAY...MAIN DIFFERENCE IS IN
THE DELIVERY. FOR THAT...LOOKING TO THE NAO SHOWS A NEGATIVE PHASE
AFTER DAY 2-3...RESULTING IN A WEAKER SUBTROPICAL HIGH/ICELANDIC
LOW...OR LESS AMPLIFICATION. CONSIDERING THIS...THE MORE
PROGRESSIVE AND ALMOST MERIDIONAL FLOW OF THE GFS IS LESS LIKELY.
ALSO...STRONG PHASING WITH LESS AMPLIFIED FLOW IS ALSO LESS
LIKELY. ALL OF THE SIGNS WITH THE TELECO IN THE ENSEMBLES POINTS
TO A MORE CONSERVATIVE ECMWF/CAN GLOB SOLN FOR THE MED/LONG RANGE.
EITHER WAY...COOLER TEMPS BEHIND TWO VIGOROUS SYSTEMS SEEMS THE
MAIN STORY THROUGH THE FORECAST.

SHORT TERM...TODAY AND TONIGHT...
WATCHING THE VISIBLE SATELLITE IMAGERY THIS AFTERNOON...CU FIELD
IS NOT TOO IMPRESSIVE JUST YET. WATCHING THE LEADING LINE OF CU
ALMOST ALONG THE INTERSTATE 55 CORRIDOR. DWPTS ARE DROPPING
QUICKLY TO THE EAST OF THAT LINE AS THE COLD FRONT PUSHES THROUGH.
WHETHER OR NOT INITIATION WILL TAKE PLACE BEFORE THE COLD FRONT
MOVES ALL THE WAY THROUGH IS THE MAIN ISSUE IN THE EXTREME SHORT
TERM. FORECASTING THAT IT WILL BE CLOSE...WITH SOME SCATTERED
ACTIVITY POSSIBLE FROM THE I-55 CORRIDOR TO THE IL/IN BORDER.
INTENSE DEVELOPMENT WILL BE DIFFICULT WITH UPPER LEVEL WINDS TO
70KTS AT 700MB. STORMS LIKELY TO BE DESTROYED ALMOST
IMMEDIATELY...IF THEY FORM. DRY AIR MIXING DOWN AS WELL...VERY
QUICKLY WITH AMPLE SUNSHINE TODAY. FORECAST WILL KEEP THE CHANCE
POPS IN...BUT HESITATE TO GO HIGHER AS ENVIRONMENT IS JUST A
LITTLE TOO STRONG IN SPEED SHEAR.

LONG TERM...TOMORROW THROUGH THURSDAY...
BRIEF WARMING BEHIND THIS SYSTEM...UNTIL THE NEXT SYSTEM BRINGS
A FRONT ON MONDAY...WITH SHOWERS LIKELY WITH THE PASSAGE. COVERAGE
OF THE SHOWERS WILL DEPEND ON THE ABILITY TO RETURN SIGNIFICANT
MOISTURE IN ADVANCE OF THE FRONT. THE GULF IS NOT EXACTLY OPEN AND
RH FIELDS ARE A BIT WANTING IN THE MODELS. BEYOND
TUESDAY...FORECAST IS DRY AND COOL.

HJS
&&

.AVIATION...
ISSUED 1255 PM CDT THU OCT 18 2007

VERY DEEP 982 MB LOW PRESSURE OVER CENTRAL MN WEST OF MSP MAY
DEEPEN A BIT MORE AS IT MOVES TO THE NORTHERN WI/MN BORDER BY
SUNSET...TO THE NE MN ARROWHEAD BY 12Z/FRI AND TO NW OF LAKE
SUPERIOR BY 18Z/FRI. THIS TO BRING A COLD FRONT EAST ACROSS IL
THIS AFTERNOON AND EARLY EVENING. FEW TO SCT CUMULUS CLOUDS OVER
CENTRAL IL RIGHT NOW. COLD FRONT INTERACTING WITH INCREASINGLY
UNSTABLE AIR MASS WITH TEMPS GETTING IN LOWER 80S AND DEWPOINTS IN
THE UPPER 50S AND LOWER 60S TO DEVELOP SCATTERED CONVECTION BY
MID AFTERNOON OVER CENTRAL IL. THIS TO EVENTUALLY DEVELOP INTO A
SQUALL LINE BY LATE AFTERNOON AND EARLY EVENING AS IT MOVES INTO
EASTERN IL BY I-57. HIT DEC AND CMI HARDER WITH THUNDERSTORMS WITH
STRONGER WINDS AND LOWER VSBYS FROM HEAVY RAIN LATE THIS AFTERNOON
AND EARLY EVENING. MORE WIDELY SCATTERED THUNDERSTORMS WEST BY PIA
AND SPI WHERE COLD FRONT MOVES THROUGH EARLIER IN THE AFTERNOON.
SW WINDS 20 TO 30 KTS WITH GUSTS OF 35 TO 40 KTS THIS
AFTERNOON...THEN DIMINISHING TO 15 TO 20 KTS TONIGHT AND LOSING
THE GUSTS OVERNIGHT. WSW WINDS FRI MORNING 15 TO 20 KTS WITH GUSTS
OF 25 TO 30 KTS. USED NAM-WRF LOW LEVEL RH FIELD TO BRING IN
BROKEN TO OVERCAST STRATOCU CLOUDS OF 2 TO 3 KFT BETWEEN 04Z-08Z
FROM THE WEST.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Oct 18, 1:22 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT THU OCT 18 2007

ILZ027>031-036>038-040>042-047>051-191100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
222 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY DEEP LOW PRESSURE OVER EAST CENTRAL MINNESOTA WILL DRAG A COLD
FRONT OVER WESTERN ILLINOIS INTO EASTERN ILLINOIS LATER THIS
AFTERNOON...AND INTO INDIANA DURING EARLY EVENING. SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT AFTER 3 PM...WITH
SOME OF THE STORMS POSSIBLY BECOMING SEVERE. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREAT FROM ANY STORMS THAT DEVELOP.
AT THIS TIME...IT APPEARS THE BEST CHANCE FOR SEVERE WEATHER WILL
MATERIALIZE EAST OF I-55.

IN ADDITION TO THE THREAT FOR THUNDERSTORMS...STRONG SOUTHWEST WINDS
OF 25 TO 35 MPH WITH GUSTS OF 40 TO 45 MPH WILL OCCUR UNTIL 7 PM
TODAY WHEN A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 7 PM TODAY
FROM I-55 EAST.

ILZ043>046-052>057-061>063-066>068-071>073-191100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-
RICHLAND-SHELBY-VERMILION-
222 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY DEEP LOW PRESSURE OVER EAST CENTRAL MINNESOTA WILL DRAG A COLD
FRONT OVER WESTERN ILLINOIS INTO EASTERN ILLINOIS LATER THIS
AFTERNOON...THEN INTO INDIANA DURING EARLY EVENING. SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT AFTER 3 PM TODAY AND
EVENTUALLY FORM INTO A SQUALL LINE...WITH SOME OF THE STORMS LIKELY
BECOMING SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREAT FROM THE STORMS. HOWEVER GIVEN THE AMOUNT OF WIND SHEAR IN
THE ENVIRONMENT...A FEW TORNADOES WILL ALSO BE POSSIBLE EAST OF
I-55. THE STORMS WILL QUICKLY RACE EASTWARD INTO INDIANA DURING THE
EVENING.

IN ADDITION TO THE THREAT FOR THUNDERSTORMS...STRONG SOUTH TO
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 45 MPH
WILL OCCUR UNTIL 7 PM TODAY WHEN A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 3 AND 9 PM TODAY.

HUETTL/BARNES

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Macon

When
October 18, 4:25 PM CST
Where
Macon County, Decatur
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
39.850, -88.950

Trees were blown down on Lake Shore Drive. A hospital roof was damaged, and debris broke car windows.

Hail, Macon

When
October 18, 4:26 PM CST
Where
Macon County, 3.5 mi ESE of Decatur
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.831, -88.889

Golf ball sized hail was reported on the east side of Lake Decatur.

Hail, Macon

When
October 18, 4:35 PM CST
Where
Macon County, Argenta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -88.820

Thunderstorm Wind, Piatt

When
October 18, 4:35 PM CST
Where
Piatt County, 0.91 mi SW of Cisco
Measured
52 kt (60 mph) estimated gust
Property damage
$22,000
Reported by
Trained Spotter
Coordinates
40.012, -88.744

Trees were damaged, a trampoline was blown into a tree in a tree, and a semi truck flipped over.

Thunderstorm Wind, Moultrie

When
October 18, 4:51 PM CST
Where
Moultrie County, Bethany
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.650, -88.730

Trees and power lines were blown down.|

Hail, Piatt

When
October 18, 4:53 PM CST
Where
Piatt County, 1 mi S of Deland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.105, -88.650

Thunderstorm Wind, Shelby

When
October 18, 5:02 PM CST
Where
Shelby County, Cowden
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.250, -88.870

Thunderstorm Wind, Champaign

When
October 18, 5:19 PM CST
Where
Champaign County, 1.48 mi SSE of Champaign
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
40.100, -88.241

A tree was blown down on Kirby Street.|

Thunderstorm Wind, Coles

When
October 18, 5:42 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.480, -88.370

Numerous tree branches were blown down.|

Thunderstorm Wind, Champaign

When
October 18, 5:55 PM CST
Where
Champaign County, Ogden
Measured
50 kt (58 mph) measured gust
Property damage
$31,000
Reported by
COOP Observer
Coordinates
40.120, -87.950

Numerous tree limbs and power lines were blown down.|

Hail, Coles

When
October 18, 6:01 PM CST
Where
Coles County, Oakland
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.650, -88.030

Hail, Lawrence

When
October 18, 6:25 PM CST
Where
Lawrence County, 8 mi S of Sumner to 6 mi S of Sumner
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.604, -87.850

Thunderstorm Wind, Lawrence

When
October 18, 6:30 PM CST to 6:32 PM CST
Where
Lawrence County, Bridgeport to 1.44 mi W of Lawrenceville
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
38.720, -87.750

Numerous trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 62541, 62418, 62419, 62542, 62543, 62420, 62548, 62544, 62545, 62546, 62421, 62422, 62547.